Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Been under photo-therapy for high bilirubin. What about Gamma GT?

hi, I have a 48-year old daughter, who has been under photo- therapy treatment for 8 days because of high blilirubine. finally after 15 days since her birth, this amount reached about 16. she took phenobarbital for 10 days, half of the 15mgrams pill on every 12 hours. and the test results now is : ast = 70 alt= 27 bilirubin total= 4.3 bilirubin direct=0.3 Gamma GT= 230 I would be grateful if I could have your remarks especially about Gamma GT. thank you, ali jafar
Asked On : Wed, 19 Sep 2012
Answers:  1 Views:  56
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Pathologist and Microbiologist 's  Response
Hello and welcome to HCM,

Jaundice (hyperbilirubinemia) is caused by increase in bilirubin levels.
Jaundice oocurs due to three different mechanisms.
First the increased break down of RBCs in hemolytic anemia cause incraese in unconjugated bilirubin.
Liver disease causes inability of the hepatocytes to conjugate unconjugated bilirubin.
Thirdly, any obstruction in flow of bilirubin from the liver to the duodenum causes accumulation of bilirubin and thus jaundice.
There are various tests to determine the site of defect in the entire bilirubin metabolism and hence the cause of jaundice.
Obstruction of the biliary tract which transmits bilirubin from liver to the duodenum will cause an increase in levels of alkaline phosphatase, gamma Gy and 5-nucleotidase enzymes.
So, gamma GT will be raised in disorders of the biliary tree most often alcohol liver disease.

Thanks and take care
Dr Shailja P Wahal
Answered: Wed, 17 Jul 2013
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor